Florida, 2003

Damaging Wind in Florida, February 22, 2003

February 22, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 21, 8:35 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 8:35 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CST FRI FEB 21 2003

WILL MAKE ANOTHER QUICK UPDATE TO ZONES TO HEADLINE TORNADO WATCH
NUMBER 13...WHICH WILL BE IN EFFECT FOR THE ENTIRE CWFA UNTIL 08Z
(200 AM) SATURDAY MORNING.  AS MENTIONED A LITTLE EARLIER...LOOK FOR
ISOLATED THUNDERSTORM ACTIVITY OVER THE REGION DURING THE NEXT HOUR
OR TWO...WITH SOME SVR STORMS POSSIBLE.  BEST POTENTIAL FOR BRIEF
SVR WEATHER OVER THE NEXT COUPLE OF HOURS WILL BE OVER THE WESTERN
FLORIDA PANHANDLE AND SOUTH CENTRAL ALABAMA...ALONG AND EAST OF
I-65.  AS WE APPROACH THE MIDNIGHT HOUR...INDICATIONS ARE THAT A
SQUALL LINE WILL BE MOVING INTO THE FCST AREA FROM THE WEST.  SVR
WEATHER WILL BE POSSIBLE AS THIS THIS LINE OF STORMS MOVES EAST
ACROSS THE AREA DURING THE EARLY MORNING HOURS.

12SHEPHERD

.MS...FLASH FLOOD WATCH TONIGHT MSZ067-075-076-078-079.
.AL...FLASH FLOOD WATCH TONIGHT ALZ051>055-061>064.
      SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ630-650-
      670.
.FL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ655-675.
Hazardous weather outlook, Feb 21, 2:25 PM CST, 11 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220400-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE WILL PRODUCE HEAVY
RAIN AND SOME PONDING OF WATER ON AREA ROADS.

AN UPPER LEVEL SYSTEM AND SURFACE LOW PRESSURE CENTER WILL MOVE
NORTHEAST ACROSS MISSISSIPPI TONIGHT. THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY THIS EVENING OVER INLAND SOUTHEAST
MISSISSIPPI.  THE LINE OF STORMS WILL MOVE INTO SOUTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT AND INTO THE WEST FLORIDA PANHANDLE AND
ALABAMA COUNTIES TO THE NORTH BETWEEN MIDNIGHT AND 3 AM.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL
AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR INLAND SOUTHEAST
MISSISSIPPI AND THE ALABAMA COUNTIES...GENERALLY TO THE WEST OF
INTERSTATE 65...INCLUDING BALDWIN COUNTY. AN ADDITIONAL 2 TO 3
INCHES OF RAIN POSSIBLE OVER THE WATCH AREA TONIGHT ON TOP OF THE 1
TO 2 INCHES THAT FELL TODAY.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT SUNRISE SATURDAY
MORNING OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH CENTRAL
ALABAMA. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Feb 22, 12:45 AM CST, 1 hour 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 AM CST SAT FEB 22 2003

...TORNADO WATCH IN EFFECT THROUGH 6 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS MORNING
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

     STONE...GEORGE...GREENE...PERRY...AND WAYNE.

IN SOUTH ALABAMA...

     MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...WILCOX...
     MONROE...CONECUH...BUTLER...CRENSHAW...ESCAMBIA...AND
     COVINGTON.

IN NORTHWEST FLORIDA...

     ESCAMBIA...SANTA ROSA...AND OKALOOSA.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH DAYBREAK.  THE ATMOSPHERE THIS MORNING REMAINS VERY
UNSTABLE...AND IS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The radar

The Mobile radar (KMOB), 83 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
February 22, 1:55 AM CST to 1:57 AM CST
Where
Escambia County, Bratt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
30.967, -87.433

High winds from a thunderstorm blew down several trees just east of Bratt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343693.